Thunderstorm Wind, Nolan
- When
- June 6, 8:25 PM CST
- Where
- Nolan County, Sweetwater
- Measured
- 53 kt (61 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 32.470, -100.400
A wind gust of 61 mph was reported at the Sweetwater Regional Airport.
On June 6, strong winds from dissipating thunderstorms resulted in damage in Taylor County. On June 7, severe thunderstorms produced a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
On June 6, strong winds from dissipating thunderstorms resulted in damage in Taylor County. On June 7, severe thunderstorms produced a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 6, 5:14 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 614 PM CDT SAT JUN 6 2009 .DISCUSSION... SEE 00Z AVIATION DISCUSSION BELOW. && .AVIATION... SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTHWEST TX...TO THE DAVIS MOUNTAINS AREA. THESE THUNDERSTORMS HAVE THE BEST CHANCE TO AFFECT KSJT AND KABI TERMINALS THIS EVENING...AND WILL HAVE AT LEAST CB GROUPS IN AT THESE SITES. DUE TO THE ISOLATED TO WIDELY SCATTERED COVERAGE AND LIKELY TO WEAKEN/DISSIPATE AS THE SUN SETS...CONFIDENCE IS NOT HIGH IN THESE STORMS HOLDING TOGETHER LONG ENOUGH TO AFFECT EASTERN SITES AND INSERT MENTION OF THUNDER AND/OR CB GROUPS. OUTSIDE OF THUNDERSTORMS...CONDITIONS ARE EXPECTED TO BE MAINLY VFR WITH WINDS REMAINING SOUTH THROUGHOUT THE TAF FORECAST PERIOD. 20 && .PREV DISCUSSION... /ISSUED 502 PM CDT SAT JUN 6 2009/ UPDATE... SEE UPDATE DISCUSSION BELOW. DISCUSSION... UPDATES ZONES AND GRIDS ACROSS THE NORTHERN BIG COUNTRY FOR SEVERE THUNDERSTORM WATCH WATCH #337 IN EFFECT UNTIL 11 PM. ALSO...INCREASED TO CHC POPS ACROSS THIS AREA. 21 PREV DISCUSSION... /ISSUED 343 PM CDT SAT JUN 6 2009/ SHORT TERM... LATEST VISIBLE SATELLITE IMAGE INDICATES SHOWERS AND A FEW THUNDERSTORMS ARE FORMING ACROSS WEST TEXAS FROM NEAR PECOS AND KERMIT TO BROWNFIELD. ANALYSIS OF THE LATEST MSAS SURFACE DEWPOINT PLOT INDICATES THIS ACTIVITY IS DEVELOPING ALONG AND NEAR A SURFACE DRYLINE. ALTHOUGH THE SURFACE DRYLINE IS NOT SHARPLY DEFINED AT THIS TIME...THE LATEST RUC DATA INDICATE IT WILL CONTINUE TO BECOME BETTER DEFINED DURING THE NEXT SEVERAL HOURS. AT THE SURFACE ACROSS WEST CENTRAL TEXAS THIS AFTERNOON...TEMPERATURES ARE MAINLY IN THE MID TO UPPER 90S AND DEWPOINTS RANGE FORM THE UPPER 50S TO AROUND 60. THUNDERSTORMS WILL LIKELY CONTINUE TO DEVELOP ALONG AND NEAR THE SURFACE DRYLINE DURING THE NEXT SEVERAL HOURS. LATEST MSAS DATA INDICATE THE BEST SURFACE MOISTURE FLUX CONVERGENCE IS ACROSS WEST TEXAS. ALSO...LATEST LAPS SURFACE BASED CAPE DATA INDICATE THE GREATEST POSITIVE VALUES RANGE FROM AROUND 1500 TO 2000 J/KG. IN ADDITION...LATEST RUC SOUNDING CENTERED A SEVERAL LOCATIONS ALONG OR NEAR THE SURFACE DRYLINE INDICATE LITTLE IF ANY CAP AT 20Z. WITH THE POTENTIAL FOR THUNDERSTORMS DEVELOPING ALONG THE DRYLINE TO MOVE INTO SOME OF OUR COUNTIES...DECIDED TO GO WITH SLIGHT CHANCE POPS FOR THE FIRST 6 HOURS OF THE TONIGHT PERIOD. AGAIN...LOOKING AT THE LATEST MSAS SURFACE MOISTURE FLUX DIVERGENCE DATA...THE BEST MOISTURE CONVERGENCE ACROSS WEST CENTRAL TEXAS IS OVER THE WESTERN BIG COUNTRY. THUS...DECIDED TO INCLUDE ALL THE BIG COUNTRY AND CONCHO VALLEY IN THE SLIGHT CHANCE AREA FOR THIS EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE. IF SO...LOOK FOR THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING WINDS. THE NAM BRINGS ANOTHER WEAK COLD FRONT ACROSS MOST OF THE TEXAS PANHANDLE TOMORROW NIGHT. ALTHOUGH THE NAM DOES BRING THIS SURFACE BOUNDARY TO A POSITION NEAR OUR INTERSTATE 20 CORRIDOR MONDAY AFTERNOON...BELIEVE THE UNCERTAINTY IS TOO HIGH AT THIS TIME TO GO WITH THAT SOLUTION. THUS...DECIDED TO NOT BRING ANY WIND SHIFT INTO THE BIG COUNTRY FOR THE MONDAY AFTERNOON AND MONDAY NIGHT TIME FRAMES. AS FOR RAIN CHANCES MONDAY AFTERNOON AND MONDAY EVENING...THE NAM IS INDICATING SOME THUNDERSTORMS MAY DEVELOP ALONG OR NEAR THIS SURFACE BOUNDARY DURING THIS TIME. THUS...INCLUDED 20 POPS ACROSS ONLY THE BIG COUNTRY FOR THOSE PERIODS. OTHERWISE...MODELS INDICATE A DRY PATTERN WILL DOMINATE THE SHORT TERM. AS FOR AFTERNOON HIGHS...THE NAM AND GFS INDICATE 850 MB THERMAL RIDGE WILL CONTINUE TO EXPAND A LITTLE FARTHER EAST EACH AFTERNOON. THUS...DECIDED ON AFTERNOON HIGHS SLIGHTLY WARMER EACH DAY WITH NUMBERS RANGING FROM 98 TO 100 LOOKING REASONABLE FOR TUESDAY AFTERNOON. LONG TERM... DRY PATTER AND AFTERNOON HIGHS AROUND 100 DEGREES WILL CONTINUE FOR THE REMAINDER OF NEXT WEEK AND INTO THE START OF NEXT WEEKEND. AGAIN...ANALYSIS OF GFS 850 MB TEMPERATURES INDICATES THERMAL RIDGE WILL CONTINUE ITS GRADUAL EXPANSION EAST INTO WEST CENTRAL TEXAS ON WEDNESDAY. COOLER SOUTHEASTERLY FLOW FROM THE GULF OF MEXICO AT 850 MB TRIES TO NUDGE THE THERMAL RIDGE BACK TO THE WEST. HOWEVER...SLIGHTLY STRONGER AND WARMER SOUTHWESTERLY FLOW AT 850 MB FROM THE BIG BEND REGION WINS THE BATTLE THROUGH THE LONG TERM. THUS...AFTERNOON HIGHS CLOSE TO 10 DEGREES ABOVE SEASONAL NORMALS...AROUND THE 100 DEGREE MARK...LOOK VERY LIKELY FOR NEXT WEDNESDAY THROUGH SATURDAY. I THINK SUMMER IS HERE. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 70 96 70 97 71 / 20 10 10 20 20 SAN ANGELO 70 99 70 100 70 / 20 10 10 10 10 JUNCTION 67 96 68 98 71 / 10 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 338 PM CDT SAT JUN 6 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-072045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 338 PM CDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP ACROSS THE PERMIAN BASIN AND BIG COUNTRY THIS AFTERNOON...THEN MOVE EASTWARD. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE MAIN THREAT AREA IS ACROSS THE BIG COUNTRY...AND AREAS WEST OF A COLEMAN....ELDORADO...SONORA LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WEAK COLD FRONT MAY GENERATE ISOLATED THUNDERSTORMS MONDAY AFTERNOON AND EVENING IN THE BIG COUNTRY. WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO STORMS COULD BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE BRIEFLY BE REQUESTED LATE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 419 PM CDT SAT JUN 6 2009 TXZ098-062200- HASKELL TX- 419 PM CDT SAT JUN 6 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT FOR HASKELL COUNTY... AT 418 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 12 MILES WEST OF ROCHESTER...OR ABOUT 21 MILES NORTHWEST OF HASKELL...MOVING NORTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ROCHESTER BY 445 PM CDT OBRIEN BY 455 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 624 PM CDT SAT JUN 6 2009 TXZ064-070030- STERLING TX- 624 PM CDT SAT JUN 6 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT FOR STERLING COUNTY... AT 622 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 30 MILES WEST OF STERLING CITY...OR ABOUT 2 MILES SOUTHEAST OF GARDEN CITY...MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... STERLING CITY BY 715 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 749 PM CDT SAT JUN 6 2009 TXZ064-070145- STERLING TX- 749 PM CDT SAT JUN 6 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT FOR STERLING COUNTY... AT 748 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ABOUT 15 MILES WEST OF STERLING CITY...OR ABOUT 10 MILES EAST OF GARDEN CITY...MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... STERLING CITY BY 845 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 845 PM CDT SAT JUN 6 2009 TXZ064-065-072-070245- STERLING TX-COKE TX-TOM GREEN TX- 845 PM CDT SAT JUN 6 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT FOR STERLING...COKE AND NORTHERN TOM GREEN COUNTIES... AT 841 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF BROOME...OR ABOUT 6 MILES SOUTHEAST OF STERLING CITY...MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BROOME BY 850 PM CDT US-87 NEAR THE COKE-TOM GREEN COUNTY LINE BY 855 PM CDT WATER VALLEY BY 910 PM CDT ROBERT LEE BY 940 PM CDT TENNYSON BY 945 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
A wind gust of 61 mph was reported at the Sweetwater Regional Airport.
A wind gust of 71 mph was reported at the Dyess Air Force Base.
A wind gust of 64 mph was reported at the Abilene Regional Airport.
A four and a half inch diameter tree limb was blown down on the Abilene Christian University campus. Also, debris and tree limbs were cleared from city streets, and along Highway 36 near Abilene Regional Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181671, 181669, 181670, 181668, 181667, 181665.